Missouri, 2010

Excessive Heat in Missouri, August 8 to 14, 2010

August 8 to 14, 2010 · NWS LSX · 29 events in 29 counties and zones

A significant heat wave gripped the area for a week. High temperatures were mostly in the upper 90s to around 100.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
85
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A significant heat wave gripped the area for a week. High temperatures were mostly in the upper 90s to around 100. High moisture levels pushed the Heat Index to 110 - 115, the highest in several years.St. Louis hit 100 degrees on 8/11 and 8/13. There was one death in the City of St. Louis and one death in St. Louis County. The St. Louis County Health Department also reported 85 heat related injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SUN AUG 8 2010

.DISCUSSION...
/430 AM CDT SUN AUG 8 2010/

THE LARGE DOME OF HI PRES THAT HAS BEEN WELL ADVERTISED OVER THE
PAST FEW DAYS WILL ASSERT ITSELF OVER THE FA TODAY AND REACH ITS
PEAK OF INFLUENCE DURING MONDAY AND TUESDAY. THEREAFTER...IT
APPEARS WEAK DISTURBANCES RACING EITHER AROUND THE BACKSIDE OF
THE DOME OF HI PRES OR EDGING SWD ENOUGH FROM THE WLYS POISED JUST
TO OUR N WILL BEGIN TO HAVE SOME IMPACTS ON THE WX HERE.

THE TROPICAL PLUME OF MOISTURE WILL EDGE INTO THE WRN FA MONDAY
AFTERNOON AND THEN OVERSPREAD MUCH OF THE FA FOR TUESDAY AND
WEDNESDAY. A WEAK UPPER LEVEL DISTURBANCE MAY BE ENOUGH TO
OVERCOME WEAK CINH MONDAY AFTN AND HAVE KEPT THE SLIGHT CHC POPS
IN FOR CNTRL/NERN MO...WITH STRONGER DISTURBANCES SLATED FOR TUES
AND WED AND HAVE BUMPED POPS TO CHC CATEGORY THOSE DAYS.

OVERALL...IT STILL LOOKS LIKE THE DANGEROUS HEAT AND HUMIDITY WILL
STILL GET HERE BY MONDAY...BUT PRECISELY OF WHAT MAGNITUDE AND
DURATION IS STILL IN DOUBT...ESPECIALLY WHEN FIGURING IN THE PCPN
CHCS AND THEIR ASSOCIATED CLOUDS FROM MCS TRACKS THAT ARE EXPECTED
TO OUR N DURING THIS TIME...AND MAY INTRUDE INTO THE FA. THE STL
METRO AREA LOOKS LIKE A REAL GOOD BET TO TRIP 110+ HEAT INDEX
VALUES FOR A TWO-DAY PERIOD MON-TUES...AND HAVE UPGRADED TO A
WARNING. 105+ HEAT INDEX VALUES ARE THEN LIKELY FOR AT LEAST A
BRIEF TIME WED AND THURS FOR THE STL METRO AREA AS WELL. KEPT THE
WATCH GOING FOR THE REST OF THE AREA...TO ALLOW ONE OR TWO MORE
LOOKS BEFORE THE EVENT START TIME TO ATTEMPT TO GET A BETTER
HANDLE ON THE PCPN CHCS AND THEIR IMPACTS...ESPECIALLY FOR
CNTRL/NERN MO...WHERE TEMPS MAY TAKE A BIT OF A HIT...BUT HEAT
INDEX VALUES LIKELY TO BE MADE UP BY HIR DWPTS THAT ARE NOW
EXPECTED.

TES
&&

.AVIATION...
/1245 PM CDT SUN AUG 8 2010/
RIDGE OF HIGH PRESSURE HAS MOVED OFF TO THE EAST A BIT...ALLOWING
SOUTHERLY WINDS TO PREVAIL ACROSS THE FORECAST AREA. WILL SEE DRY
VFR CONDITIONS THROUGH THE FORECAST PERIOD...WITH SCATTERED DIURNAL
CU THIS AFTERNOON...BEFORE DIMINISHING THIS EVENING. MODELS WANT TO
BRING SOME SHOWERS AND THUNDERSTORMS INTO NORTHEAST MO BY MONDAY
MORNING...FOR NOW NOT CONFIDENT ABOUT ACTIVITY...SO JUST KEEP
DIURNAL CU MENTION AT KUIN BY 14Z. REST OF TAF SITES TO SEE ANOTHER
ROUND OF DIURNAL CU ON MONDAY AS WELL.

SPECIFICS FOR KSTL...WILL SEE DRY VFR CONDITIONS THROUGH THE
FORECAST PERIOD...WITH SCATTERED DIURNAL CU THIS AFTERNOON...BEFORE
DIMINISHING THIS EVENING. SOME LIGHT HAZE CONDITIONS POSSIBLE ONCE
AGAIN TONIGHT...SO ADDED 5SM HZ MENTION BY 07Z...THEN CLEAR THINGS
UP BY 15Z WITH ANOTHER ROUND OF DIURNAL CU. WINDS TO PERSIST FROM
THE SOUTH IN THE 5 TO 8 KT RANGE.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-
     CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-
     KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-MARION MO-MONITEAU
     MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-
     REYNOLDS MO-SHELBY MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
     WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING FROM NOON MONDAY TO 8 PM CDT THURSDAY FOR
     ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
     FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MARION IL-MONROE
     IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING FROM NOON MONDAY TO 8 PM CDT THURSDAY FOR
     MADISON IL-ST. CLAIR IL.
&&

WFO LSX
Hazardous weather outlook, Aug 8, 3:40 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT SUN AUG 8 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE RIVER FLOODING CONTINUES FOR HANNIBAL ALONG THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY APPEARS LIKELY DURING THE AFTERNOON
AND EARLY EVENING HOURS FROM MONDAY THROUGH THURSDAY...WHERE PEAK
HEAT INDEX VALUES WILL BE BETWEEN 105 AND 112 DEGREES. PLEASE
REFER TO THE EXCESSIVE HEAT WATCH AND WARNING PRODUCTS FOR MORE
INFORMATION. THERE IS THE POSSIBILITY THAT THIS DANGEROUS HEAT AND
HUMIDITY MAY EXTEND PAST THURSDAY.

THERE IS A CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS FOR MONDAY
THROUGH WEDNESDAY.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE UNTIL MONDAY
AFTERNOON FOR HANNIBAL ALONG THE MISSISSIPPI RIVER. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 excessive heat. Local standard time, as filed.

Excessive Heat, Audrain

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Audrain forecast zone
Reported by
AWOS
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Excessive Heat, Boone

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Excessive Heat, Callaway

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Callaway forecast zone
Reported by
COOP Observer
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Excessive Heat, Cole

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Cole forecast zone
Reported by
ASOS
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Excessive Heat, Crawford

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Excessive Heat, Gasconade

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Gasconade forecast zone
Reported by
COOP Observer
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Excessive Heat, Iron

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Excessive Heat, Knox

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Excessive Heat, Lewis

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Lewis forecast zone
Reported by
COOP Observer
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Excessive Heat, Moniteau

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Moniteau forecast zone
Reported by
COOP Observer
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Excessive Heat, Ralls

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Ralls forecast zone
Reported by
COOP Observer
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Excessive Heat, Reynolds

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Reynolds forecast zone
Reported by
COOP Observer
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Excessive Heat, St. Charles

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
St. Charles forecast zone
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Excessive Heat, St. Francois

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
St. Francois forecast zone
Reported by
AWOS
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Excessive Heat, St. Louis

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Injuries
85 direct, 0 indirect
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

There was one death reported in St. Louis County along with 85 injuries. A 65 year old man was found dead in his home.

Excessive Heat, St. Louis (C)

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

There was one death reported in the City of St. Louis. A 74 year old woman was found dead in her home on 8/12.

Excessive Heat, Ste. Genevieve

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
COOP Observer
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 8, 1:00 PM CST to August 14, 9:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, St. Louis2010-08-1465MalePermanent HomeDirect
Excessive Heat, St. Louis (C)2010-08-1274FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263309, 263310, 263311, 263312, 263313, 263314, 263315, 263316, 263317, 263318, 263319, 263320, 263321, 263322, 263323, 263324, 263325, 263326, 263327, 263328, 263329, 263330, 263332, 263333, 263334, 263337, 263340, 263341, 263342.